Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 53, NWS Denver/Boulder, CO

June 4, 2019Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 4, 2019, 3:36 PM MDT for Lincoln County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2019, 3:36 PM MDT (21:36 UTC)
Expired
Jun 4, 2019, 4:03 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 75 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:37 PM MDTHAIL 19 E Karval, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS55 KBOU 042136
SVRBOU
COC073-042215-
/O.NEW.KBOU.SV.W.0053.190604T2136Z-190604T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
336 PM MDT Tue Jun 4 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in east central Colorado...

* Until 415 PM MDT.

* At 335 PM MDT, a severe thunderstorm was located 4 miles northeast
  of Karval, or 35 miles south of Limon, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Boyero and Wild Horse Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 10353 3896 10351 3894 10316 3853 10317
TIME...MOT...LOC 2135Z 281DEG 21KT 3878 10347 

HAIL...1.25IN
WIND...60MPH
 
$$

RPK
1 follow-up statement
456 
WWUS55 KBOU 042203
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
403 PM MDT Tue Jun 4 2019

COC073-042213-
/O.CAN.KBOU.SV.W.0053.000000T0000Z-190604T2215Z/
Lincoln CO-
403 PM MDT Tue Jun 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3854 10353 3896 10351 3894 10316 3853 10317
TIME...MOT...LOC 2203Z 281DEG 21KT 3875 10326 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:52 AM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 4, 10:52 AM MDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1052 AM MDT Tue Jun 4 2019

.UPDATE...
Issued at 1037 AM MDT Tue Jun 4 2019

Synoptic scale pattern for today is shaping up for something
similar to yesterday. A weak and slow moving trough of low
pressure over the desert southwest will begin to influence the
region by late this afternoon and evening as subtle QG ascent
begins to enter much of northern CO. Somewhat similar to
yesterday, there is a very weak batch of showers in southwesterly
flow aloft over northeast AZ on the west side of the upper jet.
This will gradually head northeastward and fire off the diurnal
showers and storm for this afternoon. Short range models indicate
the shower and storm initiation over the CO mountains in the
17-19z timeframe. These should move onto the lower elevations and
strengthen after 20z as they encounter weak to moderate ML cape
values in the 400-1000 J/kg range. Again, highest capes expected
to reside along the Cheyenne and Palmer Ridges. To our north,
currently watching a weak cool surge entering central/southern WY
which should enter the northeast CO plains during the mid to late
afternoon. There is currently some showers and weak convection,
extending from Casper to Rapid City, associated with wave over the
northern high plains that forces the front south. No significant
temperature change associated with the boundary however as temps
are near isothermal from Denver to Jordan, MT. Currently some
debate on whether this surface surge even makes it to the Front
Range and DIA vicinity with northeast winds, but the feature does
pool some higher capes over the far northeast counties near the
CO/NE. Sounding profiles with expected MaxTs look to support
mostly small hail, but hail up to 1 inch will be possible along
the Palmer and eastern plains with and the possibility for gusts
to 50mph. Gusty storms look to be the main threat along the
northern Urban Corridor and foothills.

For tonight and into Wednesday, the upper low begins to move into
New Mexico setting up for Wednesday's slightly cooler and
potentially wetter weather picture. By the late tonight period,
models consistent in drawing some subtropical moisture northward
into the Rockies and central high plains as southwest flow aloft
latches on to some mid and upper level moisture from afternoon
and evening convection over the higher terrain of Mexico.
Precipitable water values for Wednesday over NE CO are still
projected at the high end of climatological averages, so something
to watch for Wednesday along with depth of warm layer, which is
expected to be thin. Models are still consistent in showing weak
easterly flow up to the mid-levels across eastern CO, but at this
time, not moved toward significant hydro issues Wednesday
afternoon/eve.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM MDT Tue Jun 4 2019

A nearly stationary upper cutoff low over the southern California
and southwestern Arizona state borders will push east over the
New Mexico state line by early Wednesday morning. The upper trough
extending northeast into Wyoming will push in north-northwesterly
winds into the area this morning, which should limit max
temperatures to yesterdays readings if not a couple degrees
cooler. This northerly push will limit CAPEs, with values less
than 1000 J/kg except for down over Lincoln County and up near the
Nebraska state border. Still looking for afternoon convection to
fire over the high terrain, mainly south of I70, then spread
northeast across the plains. Environment will still allow
scattered storms that can produce brief heavy rain, small hail
and strong gusty outflow winds. Feel like the threat of severe
strength storms are low, and if one does, it will have the best
chance to fire near the Palmer Divide and move east into the
higher CAPE environment of Lincoln County. Here the storms could
produce larger hail. The storms should last into the early evening
heading east into the Great Plains, and be clear by midnight as
subsidence on the back of the passing trough moves overhead. As
the upper low moves into western New Mexico over night, easterly
flow pushing north into the area may bring some patchy fog into
Lincoln County towards sunrise.

.LONG TERM...(Wednesday through Monday)
Issued at 315 AM MDT Tue Jun 4 2019

An upper level trough will push slowly eastward across the Central
and Southern Rockies on Wednesday. The latest runs have stopped
their northward trends. Thus, the best, but still weak, forcing
remains to our southeast through Wednesday evening. That said,
precipitable water values and chances of locally heavy rainfall
will be increasing with weak but persistent east/southeast flow
from the surface through ~500 mb.

Latest models have remained fairly consistent with bringing PW
values up to 1 inch close to the Front Range. That's on the
historical maxes for this time of year. In addition, steering
winds are very weak at 5 mph or less. Thus, any stronger pulse
storms will have potential to produce a brief period of heavy
rain. The wrong storm on top of a recent burn scar could produce
some minor flooding with a quick three quarters to 1 inch of rain
in less than 30 minutes. Street flooding may also occur from stronger
storms if they drift off the foothills or develop in the I-25
Urban Corridor during the afternoon. Warm cloud depth is only
about 1500-2000 feet, and isolated nature of the stronger storms
would preclude the need for any Hydrologic Watches at this time.

On Thursday, the upper level trough shifts slowly east, with the
trough axis passing through most of our forecast area. Shower and
storm development will be more limited on the back side of this
feature, but still can't rule out isolated to scattered coverage.

Ridging will then build across Colorado on Friday, and sufficient
subsidence and drying should provide dry conditions. The GFS
seems overaggressive with regards to convective development in the
latest runs. Saturday will see a drier west/southwest flow
develop ahead of the next deep trough in the northern Rockies,
keeping temperatures just a few degrees above normal over our
forecast area. That next trough, however, will bring a cold front
and cooler temperatures to our forecast area for Sunday into
Monday. Highs should drop back closer to the 70F degree mark
across the plains, rather than the lower 80s more common in recent
days. We're unsure of how much moisture and instability could
back against the foothills, but still some chance of showers and
storms as we head into the early to mid part of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1037 AM MDT Tue Jun 4 2019

No significant changes to weather or local TAFs as trends are still
in line. Showers and thunderstorms are expected to move off the
higher terrain by 20z where there will be a threat of rain, hail and
gusty winds once storms reach the lower elevations and better
moisture. Storms movement over and near the terminals is expected be
at a east to northeasterly direction this afternoon. Storms
expected to diminish is strength and coverage after 02z with a
trend back to drainage winds expected by 06z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Fredin
SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Fredin
Hazardous weather outlook, Jun 4, 10:56 AM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Tue Jun 4 2019

COZ030>051-051700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Tue Jun 4 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms can be expected again this
afternoon and persist into the early evening hours. The main
threats will be gusty winds to 50 mph, brief rain and small hail.
There is a slight chance of a severe storm further east across the
plains. The main impacts with these stronger storms will be hail
up to 1 inch in diameter, heavy rain and damaging winds to 60 mph.
Storms will diminish by later this evening with clearing skies
overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More numerous showers and thunderstorms are expected to develop
in the forecast area Wednesday afternoon and evening, along with a
threat of locally heavy rainfall. Stronger storms will be capable
of producing brief but heavy rainfall, with up to 1 inch of rain
in 30 minutes or less. This may produce minor flooding in recent
burn scars, and street flooding should a stronger storm occur in
the urbanized I-25 Corridor.

Thursday will be another cool day with isolated showers and
storms, before a warm up begins on Friday and continues into
Saturday. The next cold front is expected to arrive Saturday
night bringing cooler temperatures for Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Jun 4, 1:37 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Denver CO
137 PM MDT Tue Jun 4 2019

COZ041-047-042000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
137 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT COUNTY UNTIL
200 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Simla, or 25 miles southwest of Limon, moving east at
30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kutch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3888 10406 3904 10406 3911 10404 3910 10373
      3887 10374
TIME...MOT...LOC 1936Z 275DEG 26KT 3901 10403

RPK
Special weather statement, Jun 4, 2:31 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Denver CO
231 PM MDT Tue Jun 4 2019

COZ047-042100-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
231 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND
SOUTHWESTERN LINCOLN COUNTIES UNTIL 300 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kutch, or 37 miles south of Limon, moving southeast at
30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Forder, Kutch and Punkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3862 10405 3885 10406 3899 10391 3880 10356
      3852 10389
TIME...MOT...LOC 2030Z 300DEG 25KT 3874 10390

RPK
Special weather statement, Jun 4, 3:27 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Denver CO
327 PM MDT Tue Jun 4 2019

COZ047-042200-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
327 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near
Karval, or 34 miles south of Limon, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Karval and Boyero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3865 10368 3897 10352 3892 10316 3870 10316
      3869 10317 3867 10317 3860 10319
TIME...MOT...LOC 2126Z 278DEG 23KT 3878 10352

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:14 PM MDTSpecial Weather StatementBOULogan16 min
Jun 3, 6:50 PM MDTSevere Thunderstorm WarningBOUPhillips40 min
Jun 4, 1:37 PM MDTSpecial Weather StatementBOULincoln23 min
Jun 4, 2:31 PM MDTSpecial Weather StatementBOULincoln29 min
Jun 4, 2:37 PM MDTSevere Thunderstorm WarningBOULincoln23 min
Jun 4, 3:27 PM MDTSpecial Weather StatementBOULincoln33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.